• Open Access

Cardiac Arrhythmias and Serum Cardiac Troponins in Vipera palaestinae Envenomation in Dogs

Authors


  • Partial results of this study were presented at the 5th Annual Meeting of the European Society of Veterinary Clinical Pathology, September 2006, Amsterdam, The Netherlands. The study was performed in the Koret School of Veterinary Medicine, The Hebrew University of Jerusalem, Israel.

Corresponding author: G. Segev, DVM, DECVIM-CA (Internal Medicine), School of Veterinary Medicine, P.O. Box 12, Rehovot 76100, Israel; e-mail: gsegev@agri.huji.ac.il

Abstract

Background: Vipera palaestinae is responsible for most poisonous envenomations in people and animals in Israel. Cardiac arrhythmias were reported in a retrospective study of V. palaestinae envenomations in dogs.

Hypothesis: Cardiac arrhythmias in V. palaestinae-envenomed dogs are associated with myocardial injury reflected by increased serum concentrations of cardiac troponins (cTns).

Animals: Forty-eight client-owned dogs envenomed by V. palaestinae.

Methods: Blood sampling (serum biochemistry and cTns, CBC, and coagulation tests) and electrocardiography were performed periodically up to 72 hours postenvenomation. Cardiac rhythm strips were assessed blindly for the presence and type of arrhythmias.

Results: Serum cTn-T and cTn-I concentrations were increased in 25% (n = 12) and 65% (n = 31) of the dogs at least once during hospitalization, respectively. Arrhythmias were identified in 29% (n = 14) of the dogs. Dogs with increased cTn-T had a significantly higher occurrence of arrhythmias (58 versus 19%), and higher resting heart rate upon admission and within the following 24 hours. Dogs with increased serum cTn-T concentrations were hospitalized for a significantly (P= .001) longer period compared to those with normal serum cTn-T concentrations.

Conclusions and Clinical Relevance: Dogs envenomed by V. palaestinae appear to sustain some degree of myocardial injury, as reflected by increased serum cTn concentrations and by the occurrence of arrhythmias. The latter should alert clinicians to a potentially ongoing cardiac injury. An increase in cTn-T may be of clinical relevance and indicate a cardiac injury in V. palaestinae envenomations in dogs.

Ancillary